Tennessee, 2009

Flash Flood in Tennessee, August 1, 2009

August 1, 2009 · NWS MEG · 1 event in 1 county or zone

A warm front lifted north into portions of West Tennessee on August 1st, 2009 as a cold front pushed in from the west. Low pressure developed along the cold front as it pushed east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north into portions of West Tennessee on August 1st, 2009 as a cold front pushed in from the west. Low pressure developed along the cold front as it pushed east. Heavy rain developed in advance of the low pressure. Flash flooding occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 11:55 AM CST, 12 minutes earlier.

Area forecast discussion, Aug 1, 11:55 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 PM CDT SAT AUG 1 2009

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1137 AM CDT SAT AUG 1 2009/

UPDATE...
NO MAJOR CHANGES WERE MADE TO THE CURRENT FORECAST OTHER THAN TO
MODIFY TEMPERATURES.

DISCUSSION...
COMPLEX OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS
EASTERN ARKANSAS AND INTO WEST TENNESSEE AND NORTH MISSISSIPPI
THIS MORNING. HEAVY RAINFALL WILL CONTINUE THROUGHOUT THE DAY AS
BACK BUILDING OF THESE COMPLEXES IS EVIDENT ON SATELLITE AND RADAR.
THE SEVERE THUNDERSTORM THREAT DOES LOOK TO BE FOCUSED ACROSS
PORTIONS OF NORTH MISSISSIPPI THIS AFTERNOON AS SOME SCATTERED
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO DEVELOP JUST WEST OF
TUPELO. THIS IS WHERE THE BEST INSTABILITY LIES AND WILL CONTINUE
TO MONITOR THESE AREAS CLOSELY. OTHERWISE...CURRENT FORECAST IS IN
GOOD SHAPE AND ONLY MINOR CHANGES WERE MADE.

KNS

PREV DISCUSSION... /ISSUED 751 AM CDT SAT AUG 1 2009/

HEAVY RAINFALL...FLASH FLOODING...AND SEVERE THUNDERSTORM POTENTIAL
IS INCREASING OVER THE AREA.

REGARDING THE HEAVY RAINFALL AND FLASH FLOODING...THINK A FLASH
FLOOD WATCH IS WARRANTED FOR THE AREAS MENTIONED ABOVE AS THIS
THREAT MAY BE WIDESPREAD. CURRENT MCS OVER CENTRAL/SW AR WILL
SLOWLY PROGRESS EAST/NORTH THROUGH THE DAY. THIS MCS WILL BE
MAINTAINED BY A 850 MB JET 25-30 KTS AND VERY MOIST/UNSTABLE AIR
MOVING IN FROM THE SOUTH. LATEST RUC INDICATES THE PW VALUES WILL
EXCEED 2 INCHES OVER THE AREA. AT THIS TIME...THINK THERE WILL BE
A CORRIDOR NEAR AND JUST SOUTH OF I-40 OF 2 TO 4 INCHES OF RAIN
THIS AFTERNOON AND EVENING. LOCALLY HEAVIER AMOUNTS ARE POSSIBLE.

REGARDING THE SEVERE THUNDERSTORM POTENTIAL...VERY MOIST UNSTABLE
AIR AND STRONG SHEAR WILL SUPPORT DEVELOPMENT NEAR AND SOUTH OF
I-40. DAMAGING WIND WILL BE THE MAIN HAZARD. IF LOW LEVEL JET
REMAINS STRONG ENOUGH AND SURFACE WINDS CAN BACK...CANNOT
COMPLETELY RULE A TORNADO OR TWO NEAR THE WARM FRONT THIS
AFTERNOON AND EARLY EVENING. AGAIN...THIS POTENTIAL STILL APPEARS
TO BE LOW...BUT WILL CLOSELY MONITOR.

MBS

PREV DISCUSSION... /ISSUED 512 AM CDT SAT AUG 1 2009/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

DETERMINING SEVERE THUNDERSTORM...HEAVY RAINFALL/FLASH FLOODING...
AND RAIN CHANCES TODAY AND TONIGHT ARE THE BIGGEST CHALLENGES.

THE BIGGEST CHANGES TO THE PREVIOUS FORECAST WERE TO INCREASE
RAIN CHANCES AND ADD HEAVY RAINFALL MENTION TODAY AND TONIGHT AS
WELL AS LOWER RAIN CHANCES ON SUNDAY.

AT 5 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...PARTLY CLOUDY
CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES RANGING FROM
63 AT PARIS TN TO 74 AT MEMPHIS. A WARM FRONT EXTENDED FROM THE
RED RIVER ALONG THE TX/OK BORDER...ACROSS SOUTH AR...TO NEAR
TUPELO MS. A FEW SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG
OR JUST NORTH OF THIS FRONT. MUCH DEEPER MOISTURE WITH
PRECIPITABLE WATER VALUES OVER 2 INCHES AND SURFACE DEWPOINTS IN
THE LOWER TO MID 70S WERE OCCURRING NEAR AND SOUTH OF THE FRONT.
PATCHY DENSE FOG WAS OCCURRING ACROSS FAR NE MS AND NEAR THE
TN RIVER.

TODAY...HAVE HIGH CONFIDENCE THAT SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND OVERSPREAD THE AREA...SO WENT
ABOVE ALL MODEL GUIDANCE FOR RAIN CHANCES...TIERING THEM FROM
AROUND 40 PERCENT NEAR PARIS TN TO 90/100 PERCENT ALONG AND WEST
OF I-55. THE COMBINATION OF INCREASING DEEP MOISTURE WITH PW
EXCEEDING 2 INCHES...LIFT FROM AN APPROACHING COLD FRONT AND MID
LEVEL SHORT WAVE/LOW PRESSURE DISTURBANCE...AND INCREASING
INSTABILITY WITH THE WARM FRONT SURGING NORTHWARD...SUPPORT HIGH
RAIN CHANCES OVER THE AREA. BELIEVE THE AFTERNOON HOURS WILL BE
WETTER THAN THE MORNING HOURS. DOUBT A COMPLETE WASHOUT WILL OCCUR
WITH SOME DRY PERIODS THROUGH THE DAY. LEANED TOWARDS THE COOLER
SIDE FOR MODEL GUIDANCE FOR HIGHS...MAINLY IN THE MID 80S.

REGARDING SEVERE POTENTIAL...THIS REMAINS VERY UNCERTAIN TODAY
AS NOT SURE HOW FAR THE WARM FRONT WILL GET AND RESULTING
INSTABILITY. WENT WITH THE THINKING THAT WARM FRONT WILL MAKE
IT TO NEAR I-40...SO BEST INSTABILITY WILL STAY SOUTH OF THIS
BOUNDARY. KEPT SLIGHT RISK MENTION IN THESE AREAS FOR THIS
AFTERNOON AND EVENING. BULK SHEAR 0-6 KM AROUND 30 KTS AND LIFTED
INDICES -4 TO -8 SUPPORT MULTICELL CLUSTERS WITH DAMAGING WIND
BEING THE MAIN HAZARD ALONG BOWING LINE SEGMENTS. CANNOT
COMPLETELY RULE OUT A FEW SUPERCELLS AS SHEAR WILL BE QUITE
IMPRESSIVE FOR EARLY AUGUST. TORNADO POTENTIAL APPEARS TO BE VERY
LOW AT THIS TIME WITH WEAK LOW LEVEL SHEAR. A FEW STORMS MAY HAVE
MARGINALLY SEVERE HAIL...BUT THIS THREAT SEEMS TO BE LIMITED.
OVERALL...BELIEVE A FEW REPORTS OF DAMAGING WIND AND HAIL MAY
OCCUR AND WIDESPREAD SEVERE APPEARS UNLIKELY.

REGARDING HEAVY RAINFALL AND FLASH FLOODING...THIS POTENTIAL MAY
BE FAIRLY HIGH AS LATEST MODELS CONCUR PRECIPITABLE WATER VALUES
CLIMBING ABOVE 2 INCHES THIS AFTERNOON AND EVENING. VERY HEAVY
RAINFALL RATES OF 1 TO 3 INCHES ARE POSSIBLE AND MAY CAUSE
LOCALIZED FLOODING...ESPECIALLY IF TRAINING OCCURS. WITHOUT A
STRONG LOW LEVEL JET TO FOCUS LIFT IN ONE GIVEN AREA...DID NOT
ISSUE A FLASH FLOOD WATCH. HOWEVER...ADDED MENTION OF HEAVY
RAINFALL IN ZONES.

TONIGHT WILL BE WET...ESPECIALLY SOUTH OF I-40...SO KEPT HIGHEST
RAIN CHANCES IN THESE LOCATIONS. THINK MOST...IF NOT ALL...SEVERE
AND FLASH FLOODING THREAT WILL DIMINISH AFTER MIDNIGHT AS THE BEST
LIFT MOVES EAST OF THE AREA...SLOWLY ALLOWING FOR DRIER AIR TO
MOVE INTO THE AREA. PATCHY FOG MAY DEVELOP OVER THE AREA...
ESPECIALLY NEAR AND JUST NORTH OF THE FRONT...I-40. LOWS WILL BE
NEAR 70.

SUNDAY...LOWERED RAIN CHANCES EVERYWHERE AND CONFINED THEM TO
SOUTH OF I-40 DURING THE MORNING HOURS. MORNING CLOUDS...FOG...
AND RAIN SOUTH WILL GIVE WAY TO PARTLY OR MOSTLY SUNNY SKIES BY
AFTERNOON AS DRIER AIR MOVES IN BEHIND THE COLD FRONT. WENT BELOW
MODEL GUIDANCE WITH HIGHS IN THE MID 80S.

SUNDAY NIGHT THROUGH MONDAY...MOSTLY CLEAR AND HUMID CONDITIONS
ARE EXPECTED. PATCHY FOG IS POSSIBLE SUNDAY NIGHT INTO MONDAY
MORNING. THINK SUNDAY NIGHT LOWS WILL BE COOL AND MAINLY IN THE
60S. ABUNDANT SUN ON MONDAY SHOULD BOOST TEMPERATURES NEAR NORMAL
AND INTO THE LOWER 90S. THINK A STRONG MID LEVEL CAP WILL KEEP
CONVECTION FROM DEVELOPING.

MONDAY NIGHT...AN APPROACHING COLD FRONT FROM THE NORTH MAY BRING
A FEW SHOWERS AND THUNDERSTORMS NORTH OF A WYNNE AR TO SAVANNAH TN
LINE. WITH ABUNDANT INSTABILITY...A FEW STORMS MAY BE STRONG TO
SEVERE. LOWS WILL BE WARMER AND MAINLY IN THE LOWER 70S.

MBS

LONG TERM...TUESDAY THROUGH FRIDAY

LATEST 00Z ECMWF/GFS MODELS IN AGREEMENT AT THE START OF THE
PERIOD WITH NORTHWEST SYNOPTIC FLOW REMAINING IN PLACE ACROSS THE
LOWER MISSISSIPPI VALLEY. HOWEVER...TOWARDS THE END OF THE PERIOD
THE 00Z GFS KEEPS NORTHWEST FLOW ALOFT ACROSS THE REGION WHILE THE
31/18Z AND 01/00Z ECMWF AND 31/18Z GFS BUILD A STRONG UPPER LEVEL
RIDGE ACROSS THE AREA. AS A RESULT...WILL USE A BLEND OF THE
GFS/ECMWF FOR MUCH OF THE PERIOD BUT LEAN MORE HEAVILY TOWARDS THE
ECMWF FOR THE END OF THE LONG RANGE FORECAST. KEPT LOW END POPS
GOING DUE TO TIMING ISSUES WITH INDIVIDUAL SHORTWAVES EMBEDDED
WITHIN NORTHWEST UPPER LEVEL FLOW. TEMPERATURES FOR THE PERIOD ARE
EXPECTED TO REMAIN NEAR NORMAL VALUES FOR AUGUST.

CJC

&&

.AVIATION...
PRIMARY AVIATION CONCERN REMAINS THUNDERSTORMS THROUGH 06Z.
KNQA/KLZK RADARS SHOW A SERIES OF THUNDERSTORMS COMPLEXES LIFTING
EAST NORTHEAST. LOWER ATMOSPHERIC INSTABILITY HAS BEEN SUPPRESSED
SOMEWHAT BY THE MORNING RAIN AND INCREASED COVER. KTUP WILL REMAIN
IN PROXIMITY TO GREATEST LOW LEVEL INSTABILITY THROUGH EVENING...
WITH THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORM WIND GUSTS.

IFR CONDITIONS DUE TO LOWERING CIGS LIKELY OVERNIGHT.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  85  71  86  71 / 100  70  10   0
MKL  85  69  85  63 /  80  70  20   0
JBR  84  68  87  65 /  90  50  10   0
TUP  86  71  85  69 /  90  80  40  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 1, 6:42 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
742 AM CDT SAT AUG 1 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021445-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
742 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL OF 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS WILL
CAUSE FLASH FLOODING IN A FEW LOCATIONS TODAY AND TONIGHT...MAINLY
SOUTH OF A JONESBORO ARKANSAS TO HUNTINGDON TENNESSEE LINE.
THE BEST TIME FRAME FOR HEAVY RAIN AND FLASH FLOODING IS BETWEEN
NOON AND 10 PM CDT. A FLASH FLOOD WATCH IS IN EFFECT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN 11 AM AND
10 PM CDT ALONG AND SOUTH OF INTERSTATE 40. DAMAGING WIND OF 60
MPH OR GREATER WILL BE THE MAIN HAZARD. HAIL UP TO THE SIZE OF
NICKELS IS POSSIBLE AS WELL.

NORTH OF THE SLIGHT RISK AREA...A FEW STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY BETWEEN 11 AM
AND 10 PM CDT. GUSTY WINDS...FREQUENT LIGHTNING...HEAVY
DOWNPOURS...AND SMALL HAIL WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
ESPECIALLY IN THE SLIGHT RISK AREA ALONG AND SOUTH OF
INTERSTATE 40.

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF FLASH FLOODING OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

MBS

In the hours before

Special weather statement, Aug 1, 11:59 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1259 PM CDT SAT AUG 1 2009

MSZ015>017-023-011845-
LEE MS-ITAWAMBA MS-PONTOTOC MS-CHICKASAW MS-
1259 PM CDT SAT AUG 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER VERONA AT 1259 PM CDT...MOVING NORTHEAST
AT 20 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW...ITAWAMBA...LEE AND PONTOTOC COUNTIES...
INCLUDING LOCATIONS NEAR FULTON...TOMBIGBEE STATE PARK...TUPELO AND
VERONA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 145 PM CDT.

The radar

The Memphis radar (KNQA), 38 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 1, 12:07 PM CST to 2:30 PM CST
Where
Shelby County, 0.87 mi E of Collierville to 0.93 mi E of Collierville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.050, -89.655

Two inches of rain fell in 45 minutes in Collierville. Six to eight inches of water covered the intersection of Collierville-Arlington Road and Fletcher Road. The water spilled over the curbs as as result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192535.